DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Possible long-acting risperidone-induced hypothermia precipitating phenytoin toxicity in an elderly patient.

Author(s): Brandon Bookstaver P, Miller AD

Affiliation(s): Department of Clinical Pharmacy and Outcomes Sciences, South Carolina College of Pharmacy, University of South Carolina Campus, Columbia, SC 29208, USA. bookstaver@sccp.sc.edu

Publication date & source: 2011-06, J Clin Pharm Ther., 36(3):426-9. Epub 2010 Oct 19.

Publication type: Case Reports

WHAT IS KNOWN AND OBJECTIVE: Thermodysregulation, including hypothermia, is recognized as a potential adverse effect secondary to atypical antipsychotics. We report the first known case of hypothermia possibly associated with long-acting risperidone depot injection, precipitating further adverse events secondary to supratherapeutic phenytoin concentrations. CASE SUMMARY: A 75-year-old African-American female presented as a transfer from an outpatient psychiatric center with hypothermia (35.1 degrees C), bradycardia, altered mental status and a series of witnessed tonic-clonic seizures. The patient was discovered to be profoundly neutropenic (absolute neutrophil count = 266 x 10(9) /L) and a corrected phenytoin concentration was 147.708 mum. During the 3 months preceding admission, phenytoin dosing was stable and consecutive therapeutic concentrations were documented. The only recent change in medication regimen was a switch from oral risperidone to the long-acting injectable formulation. Upon discontinuation of the risperidone and phenytoin, the patient's mental status and laboratory abnormalities returned to baseline. The patient did not experience additional seizure activity. WHAT IS NEW AND CONCLUSION: This unintentional significant drop in core body temperature may have resulted in altered metabolism of phenytoin leading to supratherapeutic concentrations and subsequent tonic-clonic seizures, bradycardia and neutropenia. Low core body temperatures can alter the pharmacokinetic profiles of hepatically metabolized medications, prompting careful patient assessment especially in those receiving medications with a narrow-therapeutic index. Hypothermia should be recognized as a potential adverse event with the long-acting injectable formulation of risperidone. (c) 2010 The Authors. JCPT (c) 2010 Blackwell Publishing Ltd.

Page last updated: 2011-12-09

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017